High Wind, C & S Weld County
- When
- April 3, 1:56 AM MST to 2:26 AM MST
- Where
- C & S Weld County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Strong northerly winds developed across a portion of the northeast plains. Peak wind gusts included 63 mph at Greeley-Weld County Airport and 59 mph at Limon Municipal Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong northerly winds developed across a portion of the northeast plains. Peak wind gusts included 63 mph at Greeley-Weld County Airport and 59 mph at Limon Municipal Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 2, 7:38 PM MST, 6 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 838 PM MDT Mon Apr 2 2018 .UPDATE... Issued at 838 PM MDT Mon Apr 2 2018 There is a decent sided area of northern and central CWA plains with northeasterly winds at present. The radars are showing these winds pushing southeastward. The RAP13 and HRRR do show this somewhat, but a bit later then currently. The current GFE grids do have some pops in them and that is good concerning real date. radars show some echoes along the northern CWA border right now. The new NAM keeps wind over the plains, northerly will past 06Z tonight. Will amend the GFE grids accordingly. As far as the high wind highlights go, will leave them as is for this update. && .SHORT TERM...(This evening through Tuesday) Issued at 150 PM MDT Mon Apr 2 2018 West flow aloft has led to lee troughing and warm temperatures this afternoon. This evening a short wave trough currently over SE Idaho will dig southeast into Wyoming. Ahead of the trough a fetch of moisture extends from the Sierras ENE into Utah. Enough moisture and lift associated with the trough should result in mountain snow showers late this evening. The back edge of the moisture is easily visualized on GOES-16 water vapor imagery, and indications are for a brief period of snow in the central and northern mountains from this evening through mid-morning Tuesday. Amounts will be light and generally in the 1-4" range. The strongest lift remains north of our area and with downslope flow, no precipitation is expected across the I-25 urban corridor, Palmer Divide, and eastern Plains. The exception could be the far northeast Plains (Logan, Phillips, Sedgwick) where a narrow zone of lift is possible along the deformation zone just behind the front. Right now the P-type should be rain, possibly changing to snow at the tail end of the precipitation if any falls. Any precipitation that falls across the northeast plains will be light and most likely between 9 pm and 3 am. The weather story for tonight and Tuesday will be the winds. As the trough swings southeast across southern Wyoming tonight, unseasonably cold air at 700 mb will enter the northern half of Colorado. Cross barrier flow of 70-75 kts looks likely across the Continental Divide along and north of I-70 into Wyoming from 9 PM through 3 AM. At the same time, ridge top lapse rates bottom out to ~0 to 3 deg/km, potentially forcing the strongest winds down the east slopes. A final ingredient for the strong winds in the mountains and east slopes is synoptic subsidence. The strongest subsidence on the backside of the short wave trough is along the Wyoming border around 12Z, not timed ideally for strong winds but any bit of subsidence could aid in momentum transport. Thus, have hoisted a high wind warning for the high mountains north of I-70 and the east slopes. Some of those winds may make it to the lower elevations adjacent to the foothills early Tuesday morning, but confidence in the warning criteria being met there is lower. Highest gusts could be in the 80 mph range, especially in the wind prone areas above 8000 feet east of the Divide. Once the subsidence moves east of the mountains after 12Z the highest winds will be confined to the Plains. Brute force pressure gradient, full sun, and subsidence are the ingredients for the high wind warning across the northeast Plains. The lee trough today deepens into a surface low and gets kicked east as the short wave trough approaches, and by midnight tonight should be around 988 mb across E. Kansas. The strongest winds across the eastern Plains are likely from around 3 AM through noon. The ingredients marginally support high wind warning criteria, but confidence is high enough across the area for the warning. Gusts to 60 or 65 mph are possible through midday. We also have an RFW for E. Elbert and Lincoln Counties for Tuesday afternoon where fuels are favorable for rapid fire growth and RH is lowest. See the Fire Wx Discussion below. The downslope wind and April sun angle will be offset by 700 mb temps around -15 and -16 degC by mid afternoon with strong cold advection much of Tuesday. The result will be high temperatures 20 plus degrees lower than Monday. We expect highs in the upper 40s to low 50s across the Plains, with the warmest temps east of the Palmer Divide. Winds should weaken by late afternoon as the low pulls further east into the Central Plains. .LONG TERM...(Tuesday night through Monday) Issued at 150 PM MDT Mon Apr 2 2018 For Tuesday night and Wednesday there will be a moderate northwest flow aloft over Colorado. There will still be some strong and gusty winds redeveloping over the mountains late Tuesday night and Wednesday as cross barrier flow increases to 40-60kt. Appears strongest winds will remain further higher up along the divide and exposed higher foothills. Next system will impact northern Colorado Thursday night and Friday with the next threat of rain and snow. Models have been stronger during the past few runs with deeper moisture and upslope conditions. Have decreased temperatures on Friday and nudged chances of rain and snow upwards a bit in latest forecasts. Temporary drying on late Friday but this will be short lived as next Pacific system will impact mountains with more snow Saturday afternoon and night. Could be a slight chance of showers on the plains but overall moisture not that great with not much a upslope component. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 838 PM MDT Mon Apr 2 2018 Winds at DIA have been west or northwest later this afternoon and evening. Current radar data indicates a northeasterly wind shift may graze, at least, the southern half of the airport by 0315Z. Otherwise, models are sticking with pretty strong north- northwesterly winds after 06z, then northwesterly after 12Z. && .FIRE WEATHER... Issued at 838 PM MDT Mon Apr 2 2018 We issued another RFW for zones 246-247 from noon through 6 PM Tuesday. Winds will be on the high end across all of the eastern plains with a high wind warning in effect tonight through noon. We did not issue an RFW for any other areas outside of 246-247 because relative humidity should be above 20 percent across the northeast Plains in the cold air behind the front, and recent rains have led to greening up and wetter fuels north and west of the warned area. Our confidence in fuel status being ready to burn was high across E. Elbert/Lincoln, not confident across the rest of the Plains where significant precipitation has occurred the past week and we haven't received current fuel status data for those areas yet. Will let the RFW ride as is for this update. rjk && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from midnight tonight to noon MDT Tuesday for COZ042-044-046>051. High Wind Warning until 6 AM MDT Tuesday for COZ033>036-038-039. Red Flag Warning until 8 PM MDT this evening for COZ246-247. Red Flag Warning from noon to 6 PM MDT Tuesday for COZ246-247. && UPDATE...RJK SHORT TERM...Schlatter LONG TERM...Entrekin AVIATION...RJK FIRE WEATHER...Schlatter/RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1033 AM MDT Mon Apr 2 2018 COZ030>051-031645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1033 AM MDT Mon Apr 2 2018 .Red Flag Warning this afternoon for eastern Elbert and Lincoln Counties... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be warm, dry, and windy this afternoon which will increase the Fire Danger over eastern Colorado, especially east of the Palmer Divide where west winds will gust as high as 40 mph with humidity near 10 percent. A strong cold front will sweep across the region this evening. Strong northwest winds with gusts to 60 mph will be possible across the northeast and east central plains of Colorado tonight into early Tuesday morning, and some of the favored eastern slope foothills could gust over 70 mph tonight. Light snow showers will occur in the northern mountains late this afternoon and evening, then diminish overnight. Snowfall amounts will generally range from 1 to 4 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds will linger into Tuesday morning with gusts to 60 mph possible over eastern Colorado. The windy conditions and low relative humidities will increase the Fire Danger as well. The next storm system will bring another chance for rain and snow Thursday and Friday. For the weekend, a strong Pacific system will move across the intermountain west. Rain and heavy snow will be possible in the mountains with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746188, 746189.